I have been on lithium for a couple of years. Compared to other drugs it has been surprisingly good. I have been on most of the SSRIs, and they definitely affect me more. Everyone is different though. I wish I had taken detailed notes about all the side effects and problems I have had with each drug so that I could remember why they are not right for me. Maybe my doc has that. I think the general concern about lithium is that it will cause a numbing of emotions and that someone might overhear when someone whispers “lithium” at the pharmacy.
When I first went on Lithium my moods were probably a lot more muted and a lot less sharp. How else can I explain that? When I felt something before lithium it would often pierce every little pore with a needle sharp, attention grabbing obsession. Now that feeling is not as prominent. Instead, the mood more slides over me like jello, and only certain strong emotions stick into my pores. When I feel a negative mood now, it is only in my eye cavities, temples, nose and front outer ear. I know this sounds off to someone that does not have bipolar. It is not totally a physical sensation, but some aspects of my mood changes have felt physical, especially now that I have been on lithium a while and feel a negative mood. I can sit in my mood longer than before without the emotion jumping out of my body so instantaneously. I simmer instead of steaming like a kettle.
I have a couple criticisms of lithium. The side effect of weight gain is super serious, life altering and extremely painful for me. The other is that my levels are a bit inconsistent, perhaps to the climate where I live and the inconsistent water intake, and I have to get my blood taken regularly.
Becoming overweight is not all due to lithium, but it does not help that lithium has this side effect and seems to make the fat stick to me. My doctor explains that my BMI (body mass index) is now at a dangerous place for heart disease, diabetes, osteoarthritis, etc., but due to the ups and downs I still experience in my moods, my weight fluctuation is like the biggest yo-yo diet of all time. I talked previously about recently developing binge eating disorder (BED), too. I cannot move like I used to, my skin feels tight, my clothes are ill fitting, I feel gross in my skin, my sex life is non-existent and I genuinely want to die because of this. I used to be about a size 10 to a 14. Now I barely recognize what I have become. Instead of just having the dieting challenges most people do like a lack of motivation and time, my odds are a nauseating mess. I have to contend with the challenges of illnesses (bipolar II and BED) where the disease AND the cure (lithium, Nardil, an MAOI) increase my likelihood of obesity. To quantify this challenge, my depression and/or extreme bingeing can cause the rapid weight gain of 20+ pounds or weight loss of 5 to 6 pounds in a week or two. Most of the causes are excessive exercising, excessive eating, excessive sleeping, no sleeping, excessive working, and forgetfulness to eat, drink or take meds.
My lithium was at .4 around 3 weeks ago, which was the last time I was feeling suicidal. My next blood test was a .7. My doctor added an extra dose of lithium to get me to .9 next week if all goes well. He said I may experience side effects. I am pretty blase about side effects these days. My skin is getting as hard as a tree trunk when it comes to some of that. My last boss told me I was not strong. If only she fucking knew how much strength, determination, vaginal fortitude and resilience it takes to live with my illness she might be less closed-minded and one dimensional about her world view. Bipolar causes me to expand my understanding of humans and the unseen universe. I pity her limits and ignorance.